Thursday, February 15, 2018

Dupilumab Conjunctivitis

The patient is a 55 year-old woman who has been on dupilumab (Dupixent) for two months.  She had life-ling severe atopic dermatitis and states that her skin has never been this clear in her memory.  She has, however, developed a conjunctivitis of her lid and bulbar conjunctivae.  She is so happy that her skin is clear that she is not complaining, and her eyes are not uncomfortable.

There are no references to conjunctivitis on dupilumab, but the package insert indicates that 10% of patients have experienced this.  If you have any recommendations, I would appreciate hearing them.

Photos presented with patient permission


Conjunctivitis Occurring in Atopic Dermatitis Patients Treated with Dupilumab - Clinical Characteristics and Treatment.
Wollenberg A, et. al. J Allergy Clin Immunol Pract. 2018 Feb 9. pii: S2213-2198(18)30089-8.

Here, we report our experience with this clinically relevant complication of dupilumab treated AD seen in 25% and 50% of patients from our two centers from April 2016 to February 2017, and give treatment recommendations based on our personal experience with 13 moderate-to-severe dupilumab-treated AD patients developing conjunctivitis as adverse event. This conjunctivitis is reported in temporal association with dupilumab treatment, but a causal relation is not establishedDescription:

However, in our limited experience, antihistamine eye drops and artificial tears did not confer any alleviation in this type of conjunctivitis. In 11 patients, dupilumab-related conjunctivitis was treated with topical tacrolimus or steroids, leading to clinically significant improvement or full recovery in all 11 patients treated.

Two treatment options were particularly effective.
In 5 patients conjunctivitis was treated with fluorometholone 0.1% eye drops, leading to significant improvement.
In four patients, conjunctivitis was treated with tacrolimus 0.03% eye ointment. Signs and clinical symptoms improved significantly in all patients, and in 2 patients, full recovery of conjunctivitis was achieved.

1 comment:

  1. Dr. Julianne Mann from Dartmouth Medical School writes: "Conjunctivitis seems to be the worst side effect of this drug. The preliminary studies suggest that in most cases the conjunctivitis goes away on its own even if the drug is continued, but I had an 18 year old patient whose conjunctivitis was so horrendous (it looked so bad that he couldn’t leave the house) that after 15 weeks of being on the drug we had to stop it. I had him see ophthalmology and they finally put him on pred-forte eye drops at week 12 but they didn’t really help much, and he was so uncomfortable that we gave up. It’s a little unsettling too that we don’t at all understand the mechanism of why the ocular effects occur.


We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to Thank you.